Alert archive / Montana / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Great Falls, MT

August 9, 2016Cascade County, Montana

NWS Great Falls, MT issued this flash flood warning at Aug 9, 2016, 6:50 PM MDT for Cascade County, Montana. It was in force for 115 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2016, 6:50 PM MDT (00:50 UTC)
Expired
Aug 9, 2016, 8:45 PM MDT
In force
115 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 11 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:50 PM MDTFLASH FLOOD2 Se Great Falls, MTDELAYED REPORT FROM AUG 9. SOME BUILDINGS ON THE UNIV OF GREAT FALLS CAMPUS DAMAGED BY FLOOD WATERS.
Aug 9, 6:50 PM MDTFLASH FLOODGreat Falls, MTDELAYED REPORT FROM AUG 9. MORE THAN A DOZEN CARS STRANDED. PEOPLE EVACUATED FROM AN APARTMENT COMPLEX. AT LEAST 4 BUSINESSES AND 25 RESIDENCES SUSTAINED WATER DAMAGE. 20-25 CARS DAMAGED.
Aug 9, 7:00 PM MDTHEAVY RAIN 1.252 E Great Falls, MTSTORM TOTAL THROUGH 7PM. WATER IN BASEMENT...BUT NO KNOWN DAMAGE FROM THE WATER.
Aug 9, 7:00 PM MDTHEAVY RAIN 2.261 Sse Great Falls, MTDELAYED REPORT. STORM TOTAL THROUGH 7PM
Aug 9, 7:13 PM MDTHEAVY RAIN 1.731 E Great Falls, MTRAIN FELL BETWEEN 607 PM AND 738 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

149 
WGUS55 KTFX 100050
FFWTFX
MTC013-100245-
/O.NEW.KTFX.FF.W.0001.160810T0050Z-160810T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
650 PM MDT TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...

* UNTIL 845 PM MDT

* AT 649 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA CAUSING CARS TO BE STRANDED AND SEVERAL
  STREETS IMPASSIBLE IN THE CITY OF GREAT FALLS. UP TO ONE INCH OF
  RAIN HAS ALREADY FALLEN...AND FLASH FLOODING IS OCCURRING AND WILL
  LIKELY CONTINUE OVER THE NEXT ONE TO TWO HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GREAT FALLS...BLACK EAGLE AND MALMSTROM AFB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE
AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4756 11119 4745 11118 4744 11136 4755 11136

$$

MARTIN
2 follow-up statements
327 
WGUS75 KTFX 100219
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
819 PM MDT TUE AUG 9 2016

MTC013-100245-
/O.CON.KTFX.FF.W.0001.000000T0000Z-160810T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASCADE MT-
819 PM MDT TUE AUG 9 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
NORTH CENTRAL CASCADE COUNTY...

AT 816 PM MDT...EMERGENCY MANAGEMENT REPORTED FLOODING CONTINUING IN
PARTS OF GREAT FALLS...HOWEVER THE WATER IS BEGINNING TO RECEDE AND
THE FLOODING THREAT WILL CONTINUE TO DECREASE OVER THE NEXT HOUR.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GREAT FALLS...BLACK EAGLE AND MALMSTROM AFB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4756 11119 4745 11118 4744 11136 4755 11136

$$

MARTIN
608 
WGUS75 KTFX 100253
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
853 PM MDT TUE AUG 9 2016

MTC013-100302-
/O.EXP.KTFX.FF.W.0001.000000T0000Z-160810T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASCADE MT-
853 PM MDT TUE AUG 9 2016

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CASCADE COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED AND FLOOD WATERS ARE RECEDING. FLASH
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. HOWEVER...AS SOME
ROAD REMAIN FLOODED...PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 4756 11119 4745 11118 4744 11136 4755 11136

$$

MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:10 PM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM MDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
210 PM MDT TUE AUG 9 2016

...STRONG TO SEVERE STORMS LIKELY THIS AFTERNOON AND EVENING...

.DISCUSSION...

TONIGHT THROUGH THURSDAY...Upper low centered near the ID/WA/OR
border this afternoon will track ENE into NW MT this evening,
emerging east of the Glacier NP region by early Wed morning.
Thunderstorms have initiated over the higher terrain of Western MT
and will track NE in SW flow aloft ahead of the low through this
evening. Upper level jet streaming NE into S-central MT with
cooling aloft from the approaching upper low will lead to large
scale lift and increasing thunderstorm coverage over much of the
forecast area this afternoon, except for far southern portions of
the area near the WY border where the airmass is driest and
furthest removed from the influence of the upper low. Greatest
potential for widespread coverage and more intense convection
continues to be across north-central MT late this afternoon
through early this evening, where low level E/NE winds to the
north of an inverted surface trough have brought dewpoints to near
or above 50F and will provide additional directional wind shear
for potentially severe storms with damaging wind and large hail
being the main threats. Surface trough to the SE and upper low to
the NW shifts east this evening with winds becoming NW at the
surface after the initial convective activity moves through.
Additional energy associated with the upper low will likely
provide another round of showers and weaker thunderstorms late
this evening into the overnight period, particularly across NW
portions of the forecast area. Cooler and drier air surges across
the region WEdnesday as the upper low tracks NE along and north of
the US/Canadian border. Moisture wrapping around the upper low
will mainly impact areas along and north of Hwy- 2 through the
day, ending from west to east Wednesday afternoon. Otherwise,
gusty west winds will be widespread Wednesday with temperatures
about 10-15 degrees below seasonal averages. A NW flow remains
across the region Thursday with rising heights for warmer
conditions with a small chance afternoon showers and
thunderstorms. Hoenisch

THURSDAY NIGHT THROUGH TUESDAY...The period begins with an upper
ridge amplifying over the west coast and northwest flow aloft
over the area. Short wave energy embedded within this flow aloft
will result in isolated showers and thunderstorms across central
and northern Montana Thursday night and then again Friday
afternoon. The ridge then moves east and ushers in a warm and dry
period, lasting from Friday night through midday Sunday. The
models bring a rather fast moving upper trof across the Pacific
Northwest Sunday afternoon and the divergent southwest flow aloft
out ahead of this feature will help initiate isolated to scattered
thunderstorms along the Rocky Mountain Front which will then move
out onto the plains through Sunday evening. The European model
begins to rebuild the upper ridge over western Montana on Monday
while the GFS is a bit slower in moving the upper trof out of the
area. Have gone with the drier ECMWF for Monday. The flow aloft
becomes more westerly on Tuesday with dry conditions continuing.
Temperatures will be near to slightly below seasonal averages to
start the period but will warm to above average readings from
Sunday through midweek.

&&

.AVIATION...
UPDATED 1750Z.
Upper level low moves across northern ID this afternoon and across
NW MT this evening, emerging east of the continental divide along the
MT/AB border Wednesday morning. SW flow aloft through this afternoon
with increasing thunderstorm coverage late this afternoon through
this evening ahead of an eastward moving cold front associated with
the upper low. NE to east winds at area terminals will persist until
the front passes this evening which will be accompanied by a wind
shift to the W/NW. Some Thunderstorms this evening could produce
large hail and damaging winds, particularly across N-central MT.
Thunderstorms will diminish in coverage and intensity late this
evening but additional moisture circulating around the low will
spread showers and perhaps a few isolated thunderstorms across
northern terminals late tonight into WEdnesday morning. VFR
conditions prevail with MVFR conditions in the vicinity of
thunderstorms as well as gusty erratic winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  74  50  79 /  60  30  10  20
CTB  52  68  51  76 /  80  70  20  40
HLN  51  76  52  80 /  50  10  10  20
BZN  46  78  47  80 /  10  10  10  20
WEY  40  68  37  69 /  10   0   0  20
DLN  43  75  45  77 /  10  10  10  10
HVR  56  72  55  78 /  70  30  20  20
LWT  51  75  51  76 /  20  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 9, 6:05 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
605 PM MDT TUE AUG 9 2016

MTZ012-013-100045-
CASCADE MT-CHOUTEAU MT-
605 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU...EAST CENTRAL
CASCADE AND NORTHWESTERN JUDITH BASIN COUNTIES UNTIL 645 PM MDT...

AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF HIGHWOOD...OR 21 MILES SOUTH OF FORT
BENTON...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT BENTON...HIGHWOOD...SHONKIN AND LOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL AND CENTRAL MONTANA.

LAT...LON 4787 10991 4742 11058 4741 11064 4738 11064
      4735 11068 4736 11076 4733 11077 4741 11093
      4808 11063
TIME...MOT...LOC 0005Z 206DEG 35KT 4751 11067

KJ
Local storm report, Aug 9, 6:08 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             1 E EAST HELENA         46.59N 111.89W
08/09/2016  M0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            PEA TO HALF INCH SIZE HAIL FELL

&&

MARTIN
Special weather statement, Aug 9, 6:12 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT TUE AUG 9 2016

MTZ012-013-100100-
CASCADE MT-CHOUTEAU MT-
612 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES UNTIL 700 PM MDT...

AT 612 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLACK EAGLE...OR OVER GREAT FALLS...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE...HIGHWOOD...CARTER...TRACY...PORTAGE...
SAND COULEE...CENTERVILLE...ULM...FLOWEREE...
MALMSTROM AFB AND FIRST PEOPLES BUFFALO JUMP STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL AND CENTRAL MONTANA.

LAT...LON 4728 11142 4749 11159 4794 11106 4756 11059
TIME...MOT...LOC 0012Z 227DEG 21KT 4751 11125

KJ
Local storm report, Aug 9, 6:18 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     4 E GREAT FALLS         47.50N 111.21W
08/09/2016  E50 MPH          CASCADE            MT   NWS EMPLOYEE

            ESTIMATED 50 MPH WIND GUST ON THE EAST SIDE OF TOWN

&&

MARTIN
Local storm report, Aug 9, 6:25 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
625 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     MALMSTROM AFB           47.51N 111.18W
08/09/2016  M58 MPH          CASCADE            MT   ASOS

&&

MARTIN
Special weather statement, Aug 9, 6:48 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
648 PM MDT TUE AUG 9 2016

MTZ050-051-100130-
FERGUS MT-JUDITH BASIN MT-
648 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES UNTIL 730 PM MDT...

AT 648 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF HOBSON...OR 12 MILES SOUTHEAST OF STANFORD...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENTON...HOBSON...ACKLEY LAKE STATE PARK...WINDHAM...DANVERS...
UTICA...BENCHLAND AND MOCCASIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
CENTRAL MONTANA.

LAT...LON 4689 11002 4702 11026 4751 10983 4722 10932
TIME...MOT...LOC 0048Z 218DEG 30KT 4700 11008

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:00 PM MDTSpecial Weather StatementTFXBroadwater30 min
Aug 9, 6:05 PM MDTSpecial Weather StatementTFXChouteau40 min
Aug 9, 6:12 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 9, 6:16 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin29 min
Aug 9, 6:22 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau38 min
Aug 9, 6:24 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus, Judith Basin51 min
Aug 9, 6:41 PM MDTAreal Flood AdvisoryTFXCascade49 min
Aug 9, 6:48 PM MDTSpecial Weather StatementTFXFergus42 min
Aug 9, 6:54 PM MDTSpecial Weather StatementTFXChouteau51 min
Aug 9, 6:58 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin47 min
Aug 9, 7:15 PM MDTSpecial Weather StatementTFXFergus45 min
Aug 9, 7:39 PM MDTSevere Thunderstorm WarningTFXFergus36 min
Aug 9, 8:08 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus67 min
Aug 9, 8:15 PM MDTSpecial Weather StatementTFXHill45 min
Aug 9, 9:00 PM MDTSpecial Weather StatementTFXHill45 min
Aug 9, 10:25 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Aug 9, 10:53 PM MDTSpecial Weather StatementTFXCascade52 min
Aug 9, 11:12 PM MDTSpecial Weather StatementTFXMeagher48 min
Aug 9, 11:45 PM MDTSpecial Weather StatementTFXCascade45 min
Aug 9, 11:45 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher30 min
Aug 10, 12:08 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Pondera, Teton37 min
Aug 10, 12:10 AM MDTFlash Flood WarningTFXCascade, Chouteau65 min
Aug 10, 12:32 AM MDTSevere Thunderstorm WarningTFXChouteau, Judith Basin28 min
Aug 10, 12:52 AM MDTSpecial Weather StatementTFXChouteau38 min
Aug 10, 12:58 AM MDTSevere Thunderstorm WarningTFXChouteau, Fergus32 min
Aug 10, 1:30 AM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus30 min
Aug 10, 1:57 AM MDTSevere Thunderstorm WarningTFXBlaine, Fergus63 min

Nearby

Flash Flood Warnings in Montana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.